Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 41, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 22, 2014, 4:19 PM CDT for Clay County, Jackson County, Macon County, Tennessee. It was in force for 41 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2014, 4:19 PM CDT (21:19 UTC)
- Expired
- May 22, 2014, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Clay County, TN, Jackson County, TN, Macon County, TN
The radar
The Nashville radar (KOHX), 96 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:31 PM CDT | HAIL 0.88 | 7 Ne Red Boiling Spring, TN | |
| May 22, 4:40 PM CDT | TSTM WND DMG | 3 Ne Red Boiling Spring, TN | NUMEROUS TREES DOWN IN THE HERMITAGE SPRINGS AREA. |
| May 22, 4:40 PM CDT | TSTM WND DMG | 5 Ne Red Boiling Spring, TN | NUMEROUS TREES DOWN IN THE HERMITAGE SPRINGS AREA. |
| May 22, 4:40 PM CDT | TSTM WND DMG | 6 Ne Red Boiling Spring, TN | LAW ENFORCEMENT REPORTED TREES DOWN ON HENSON ROAD NEAR ROUTE 135. |
| May 22, 4:40 PM CDT | HAIL 1 | 5 Ne Red Boiling Spring, TN | HAIL UP TO QUARTER SIZE REPORTED IN HERMITAGE SPRINGS AREA VIA FACEBOOK |
| May 22, 5:08 PM CDT | TSTM WND DMG | 15 Ne Gainesboro, TN | TREES DOWN AND POWER OUT IN THE FAIRVIEW COMMUNITY NEAR THE JACKSON-OVERTON COUNTY LINE. |
| May 22, 5:08 PM CDT | TSTM WND DMG | 5 Ene Gainesboro, TN | TREES DOWN AND POWER OUT IN THE FAIRVIEW COMMUNITY NEAR THE JACKSON-OVERTON COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
072
WUUS54 KOHX 222119
SVROHX
TNC027-087-111-222200-
/O.NEW.KOHX.SV.W.0041.140522T2119Z-140522T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
419 PM CDT THU MAY 22 2014
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN MIDDLE TENNESSEE...
NORTHERN JACKSON COUNTY IN MIDDLE TENNESSEE...
NORTHEASTERN MACON COUNTY IN MIDDLE TENNESSEE...
* UNTIL 500 PM CDT
* AT 418 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR RED
BOILING SPRING...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CELINA...RED BOILING SPRING...BOLES...MOSS...WHITLEYVILLE AND DALE
HOLLOW LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3663 8584 3662 8543 3656 8527 3655 8528
3653 8529 3653 8534 3651 8538 3649 8539
3650 8540 3649 8545 3645 8549 3637 8550
3632 8557 3663 8612 3664 8609
TIME...MOT...LOC 2119Z 309DEG 15KT 3666 8585
$$
TB122 follow-up statements
087
WWUS54 KOHX 222128
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CDT THU MAY 22 2014
TNC027-087-111-222200-
/O.CON.KOHX.SV.W.0041.000000T0000Z-140522T2200Z/
CLAY TN-JACKSON TN-MACON TN-
428 PM CDT THU MAY 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN MACON...NORTHERN JACKSON AND CLAY COUNTIES...
AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RED
BOILING SPRINGS...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
CELINA...RED BOILING SPRINGS...BOLES...MOSS...WHITLEYVILLE AND
DALE HOLLOW LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3663 8584 3662 8543 3656 8527 3655 8528
3653 8529 3653 8534 3651 8538 3649 8539
3650 8540 3649 8545 3645 8549 3637 8550
3632 8557 3663 8612 3664 8609
TIME...MOT...LOC 2127Z 309DEG 15KT 3664 8582
$$
TB12933
WWUS54 KOHX 222148
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
448 PM CDT THU MAY 22 2014
TNC027-087-111-222200-
/O.CON.KOHX.SV.W.0041.000000T0000Z-140522T2200Z/
CLAY TN-JACKSON TN-MACON TN-
448 PM CDT THU MAY 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN MACON...NORTHERN JACKSON AND CLAY COUNTIES...
AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BOLES...MOVING SOUTHEAST AT 30 MPH.
THESE STORMS ARE ALSO PRODUCING VERY FREQUENT CLOUD TO GROUND
LIGHTNING ACTIVITY.
LOCATIONS IMPACTED INCLUDE...
CELINA...MOSS...WHITLEYVILLE AND DALE HOLLOW LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3663 8584 3662 8543 3656 8527 3655 8528
3653 8529 3653 8534 3651 8538 3649 8539
3650 8540 3649 8545 3645 8549 3637 8550
3632 8557 3663 8612 3664 8609
TIME...MOT...LOC 2147Z 310DEG 26KT 3655 8571
$$
TB12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:21 PM CDT, 58 minutes earlier.
Area forecast discussion, May 22, 3:21 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 321 PM CDT THU MAY 22 2014 .DISCUSSION... FRONTAL BOUNDARY RESIDES ACROSS CENTRAL KY IN A W-E FASHION. IT IS ACROSS THIS AREA WHERE THE ADDED FORCING HAS BROKEN THROUGH THE CAP. THIS TREND SHOULD CONTINUE AND THE MID LEVEL FLOW SUGGESTS A SOUTHEASTWARD MOVEMENT. MAY LIKELY INCLUDE A PRE 1ST PERIOD ZONE GROUP AS THE EXPECTED CONVECTION WILL END EARLY THIS EVENING ACROSS NW ZONES. ACROSS NORTHEASTERN AREAS...THE CONVECTION COULD CONTINUE INTO THE EVENING. AS FOR THE SEVERE POTENTIAL...MUCH OF THE MID STATE IS STILL UNDER A SLIGHT RISK...AND THAT HAS NOW BEEN UPGRADED TO A SEVERE TSTM WATCH FOR MUCH OF THE NORTHERN TWO THIRDS OF THE MID STATE UNTIL 10 PM. DEW POINTS HAVE SLOWLY RISEN DURING THE DAY SO THE INSTABILITY LEVELS ARE ON THE INCREASE. SOUTH OF THE BOUNDARY HOWEVER...WE ARE PICKING UP SOME SUBSIDENCE IN THE LOWER LEVELS AND ITS FURTHER NORTH...NEAR THE FRONT...WHERE THE FORCING RESIDES. CAPES ARE QUITE IMPRESSIVE THIS AFTERNOON AND TSTMS WITH LARGE HAIL AND OR HIGH WIND GUSTS WILL BE POSSIBLE. FOR TONIGHT...POPS WILL BE KEPT WITHIN THE CHANCE CATEGORY WITH NO POPS FAR SOUTHWEST. ON FRIDAY...THE COLD FRONT WILL BE POSITIONED ACROSS OUR SOUTHERN COUNTIES. CAP WILL AGAIN DIMINISH TOWARD 18Z WITH ENHANCED CAPE VALUES...ESPECIALLY NEAR THE FRONT. WILL AGAIN INCLUDE A SLIGHT CHANCE OF SHOWERS AND TSTMS. ON SATURDAY...SFC HIGH TO OUR NORTH WILL PREVAIL WITH A NE SFC FLOW. UPPER RIDGE WILL BE ATTEMPTING TO DEVELOP TO OUR WEST. SOME LOWER LEVEL MOISTURE ENHANCEMENT WILL ATTEMPT TO MAKE A RUN AT US AS WELL. BUT OVERALL INSTABILITY PARAMETERS LOOK TOO LOW AT THIS TIME TO SUPPORT POPS. FOR THE NEAR TERM TEMPS...LOW LEVEL MOISTURE ON THE TIME HEIGHT PROFILES TENDS TO SUPPORT GOING A DEGREE OR TWO ABOVE MINS. OTW...GUIDANCE FOR HIGHS LOOKS TO BE ON TRACK. IN THE EXTENDED FCST...A SMALL SCALE BUT APPARENT UPPER RIDGE WILL MOVE ACROSS OUR AREA MONDAY AND TUESDAY. GFS HINTS TOWARD A FEW DEVELOPMENTAL BOUNDARIES UNDERNEATH THE RIDGE. AFTERNOON CAPES ARE IN PLACE EACH DAY WITH CAPS DIMINISHING TOWARD 18Z. UPPER LEVEL AND MOISTURE COMPONENTS NOT IN SUPPORT OF ANY WELL ORGANIZED SYSTEMS. THEREFORE...THIS LOOKS LIKE A MORE TYPICAL SUMMERTIME PATTERN WITH WEAK FEATURES BUT A SUSTAINED UNSTABLE PATTERN EACH AFTERNOON. WILL OPT TO CONTINUE WITH THE LOW POP CHANCES. .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 67 84 61 82 / 30 20 05 05 CLARKSVILLE 64 83 57 82 / 30 20 05 10 CROSSVILLE 63 79 54 77 / 40 20 0 0 COLUMBIA 66 86 62 84 / 20 20 10 10 LAWRENCEBURG 65 87 63 86 / 10 20 10 10 WAVERLY 64 84 59 82 / 20 20 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
Hazardous weather outlook, May 22, 5:00 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT THU MAY 22 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-231000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 500 AM CDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MIDDLE TENNESSEE TODAY...WITH BEST CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHEAST PORTIONS OF THE MID STATE. MAIN CONCERNS ARE LOCALIZED DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 31
In the hours before
Special weather statement, May 22, 4:14 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT THU MAY 22 2014
TNZ009-010-031-222145-
CLAY-JACKSON-MACON-
414 PM CDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON AND MACON
COUNTIES...
AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTTSVILLE TO
TOMPKINSVILLE...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS IN THE PATH INCLUDE BOLES...MOSS...RED BOILING
SPRING...LAFAYETTE AND CELINA.
SMALL HAIL UP TO PENNY SIZED AND WIND GUSTS OF 40 TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.
LAT...LON 3663 8584 3662 8554 3661 8548 3650 8543
3647 8547 3641 8550 3643 8606 3644 8616
3656 8622 3665 8620
TB12The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:14 PM CDT | Special Weather Statement | OHX | Clay, Macon | 31 min |
| May 22, 4:58 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Overton, Smith | 32 min |
| May 22, 5:00 PM CDT | Special Weather Statement | OHX | Pickett | 30 min |
| May 22, 5:27 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 33 min |
| May 22, 5:29 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Macon, Putnam, Smith, Trousdale | 46 min |
| May 22, 5:34 PM CDT | Special Weather Statement | OHX | Fentress | 56 min |
| May 22, 5:58 PM CDT | Special Weather Statement | OHX | Cumberland, White | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.